BUTTS COUNTY, Ga. — The mother of a teen who recently overdosed after vaping THC wax is speaking out, hoping other kids and parents become aware of the danger. THC is the active ingredient in cannabis.
Lacey Turner, of Butts County, wants to spare other parents the anguish that she and her son Bailey went through.
“When I pulled up to the school, they were loading Bailey on the ambulance," Turner said.
Turner walked Regan through the harrowing day in January when paramedics rushed her 16-year-old son to the hospital.
She said he collapsed after taking a single hit of THC vaping wax, provided by a friend, in the high school cafeteria.
"He continued to vomit in the bathroom and passed out until someone came in and found him,” Turner said.
After arriving at the hospital emergency room, the teen was still unconscious and had an extremely fast heartbeat and low blood pressure.
"Cognitively, he was completely disassociated. You pretty much had to slap him and get him to open his eyes," Turner said.
Turner, a nurse, first thought her son had overdosed on opioids, and so did the emergency room doctors. They administered an overdose reversing drug.
“They gave him a shot of Narcan -- absolutely no change," Turner said.
Urine and blood tests told another story.
“He was negative for anything in his system, except THC," Turner said.
Schools in metro Atlanta have reported students falling ill after vaping THC or synthetic THC.
Turner believes the high potency is the problem.
“This form of marijuana can be 85 to 90 percent concentrated with THC,” Turner said.
The mother is thankful her son has fully recovered, but thoughts of what could have happened still haunt her.
“My son could have passed out there in the bathroom, hit his head on the toilet on the way down and died of blunt force trauma,” Turner said.
© 2020 Cox Media Group